Mississippi, 2003

Tornadoes and Flash Flood in Mississippi, November 18, 2003

November 18, 2003 · NWS JAN · 34 events in 24 counties and zones

26 thunderstorm wind, 6 tornado, 1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$754,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 18, 3:30 AM CST, 1 hour earlier.

Area forecast discussion, Nov 18, 3:30 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CST TUE NOV 18 2003

.DISCUSSION...THIS MORNINGS FORECAST WILL REVOLVE AROUND THE
PROGRESSION OF THE CONVECTIVE LINE AND SUBSEQUENT CONVECTIVE DEVELOP
THROUGH THIS EVENING. AT 08Z...TSRA LINE WAS ENTERING THE WESTERN
CWA WITH AND EASTWARD SPEED OF 30KTS. LINEAR INTERPRETATION BRINGS
THIS LINE NEAR I-55 BY 12Z. THE MID-LEVEL SHORT WAVE (S/W)...THAT IS
DRIVING THIS LINE...WILL LIFT QUICKLY TO THE NE. THIS LOOKS TO CAUSE
THE CONVECTIVE LINE TO PIVOT SOMEWHAT AND HAVE THE SOUTHERN SECTION
OF THE LINE SLOW AND LINGER LONGER OVER THE SOUTHERN COUNTIES. ONE
MAJOR LIMITING FACTOR WITH THIS ENTIRE SYSTEM IS INSTABILITY.
THROUGH THE REST OF TODAY...THE BEST INSTABILITY WILL EXIST OVER THE
FAR SOUTHERN COUNTIES AND THEN SHIFT TOWARD THE SE AND E CENTRAL
COUNTIES SHORTLY AFTER MIDDAY. WHERE THE INSTABILITY WILL BE THE
HIGHEST WILL BE THE POSSIBLE LOCATION OF THE LINGERING LINE. HIGHER
INSTABILITY AND SLOWER MOVEMENT WILL RESULT IN MORE EFFICIENT RAIN
PRODUCING STORMS AND A LONGER DURATION OF THE HEAVY RAIN. WITH
THIS...WILL ISSUE A FLASH FLOOD WATCH FOR PARISHES AND COUNTIES
ALONG AND SOUTH OF I-20 TODAY. WE HAVE BEEN DRY FOR SOME TIME...BUT
IF WE CAN GET TRAINING CELLS WITHIN THE LINE...1 TO 2 IN CAN QUICKLY
BECOME 2 TO 4. IF 2+ IN CAN FALL IN A SHORT TIME SOME FLOODING CAN
OCCUR.

KINEMATIC FIELDS WITH THIS SYSTEM CONTINUE TO BE IMPRESSIVE...BUT
THE LACK OF GOOD INSTABILITY IS HOLDING DOWN THE SEVERE STORMS FOR
NOW. INSTABILITY IS FORECAST TO BE A BIT BETTER OVER THE S AND SE
LATER TODAY AND WHEN THIS OCCURS...SVR WX WILL BE MORE
LIKELY...MAINLY ALONG AND SOUTH OF I-20. DAMAGING WINDS AND ISOLATED
TORNADOES STILL SEEM TO BE THE MAIN RISK.

LATER THIS AFTERNOON...BEHIND THE CONVECTIVE LINE...THERE STILL WILL
BE THE FRONT TO DEAL WITH. IF AREAS WEST OF I-55 AND SEE JUST A BIT
OF SUN...INSTABILITY WILL INCREASE SUBSTANTIALLY...SBCAPES 1000-1500
J/KG. THIS WILL ALL BE JUST AHEAD OF THE MID-LEVEL COLD POOL AND
ASSOCIATED JET STEAK OF 75-90KTS ALSO...500MB TEMPS WILL BE
FALLING TO -20 WHAT THIS ALL MEANS IS...SVR HAIL POTENTIAL WITH THE
COLD CORE AS IT MOVES EAST OVER THE CWA. WILL MENTION IN HWO.

WILL CLEAR THINGS OUT ON WED AS SOME LINGER COLD AIR CU WILL FINALLY
EXIT TO OUR EAST DURING THE EARLY AFTERNOON. REST OF THE FORECAST
WILL BE PLEASANT WITH DRY / CLEAR CONDITIONS THROUGH FRI. NEXT
SYSTEM LOOKS TO EFFECT THE CWA ON SUN/MON.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   73 55 64 39 67 / + 5 0 0 0
MERIDIAN  75 57 62 42 67 / + 5 0 0 0
&&

.JAN WATCHES/WARNING/ADVISORIES...
MS...TORNADO WATCH UNTIL 8AM...ZONES
     MSZ018-019-034-040-041-047-053-059>061-
     025>028-035>038-042>045-048>05 1-054>056-062>065.
     FLASH FLOOD WATCH TODAY...ZONES
     MSZ053-059>061-054>056-062>065-057-058-066-072>074.
LA...TORNADO WATCH UNTIL 8AM...ZONES
     LAZ007-008-009-015-016-023-024>026.
     FLASH FLOOD WATCH TODAY...ZONES 024>026.
AR...TORNADO WATCH UNTIL 8AM...ZONES ARZ074-075.
&&

36/ENTREMONT
Hazardous weather outlook, Nov 17, 2:40 PM CST, 13 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182040-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS ARE ANTICIPATED ACROSS THE ENTIRE COUNTY
WARNING AREA TONIGHT AND TUESDAY.  DAMAGING WIND GUSTS...HAIL AND
ISOLATED TORNADOES ARE POSSIBLE THROUGHOUT THE REGION.

A SQUALL LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP OVER
EASTERN TEXAS THIS AFTERNOON AND PROGRESS EASTWARD THROUGH THE
LATE AFTERNOON AND EVENING HOURS.  BY MIDNIGHT...THIS LINE OF
THUNDERSTORMS WILL BE POISED TO ENTER SOUTHEAST ARKANSAS AND
NORTHEAST LOUISIANA.  THIS LINE WILL SPREAD EASTWARD TOWARD THE
INTERSTATE 55 CORRIDOR BY DAYBREAK AND INTO EASTERN MISSISSIPPI
DURING THE MID AND LATE MORNING HOURS OF TUESDAY.  A WARM...VERY
MOIST AIRMASS HAS SETTLED OVER THE LOWER MISSISSIPPI RIVER
VALLEY.  TO THE WEST...OVER THE HIGH PLAINS STATES...A VIGOROUS
UPPER LEVEL DISTURBANCE HAS DEVELOPED.	VERY STRONG WIND FIELDS
AT ALL LEVELS OF THE ATMOSPHERE WILL WORK IN TANDEM WITH THIS
MOIST...UNSTABLE AIRMASS TO PRODUCE  SIGNIFICANT...POTENTIALLY
WIDESPREAD DAMAGING WIND GUSTS.

IN ADDITION...THERE IS A POTENTIAL FOR ISOLATED SUPERCELL
THUNDERSTORMS TO DEVELOP AHEAD OF THE SQUALL LINE.  WIND PROFILES
IN THE LOWEST LEVELS OF THE ATMOSPHERE SUGGEST THAT ANY
THUNDERSTORMS THAT DEVELOP AHEAD OF THIS SQUALL LINE WILL ROTATE
AND HAVE THE POTENTIAL TO PRODUCE TORNADOES.

PLEASE STAY TUNED TO YOUR NATIONAL WEATHER SERVICE VIA NOAA
WEATHER RADIO OR YOUR LOCAL TELEVISION STATIONS CONCERNING
FURTHER FORECASTS AND ADVISORIES ON THIS POTENTIALLY DANGEROUS
SITUATION.

...FLOODING...
HEAVY RAINFALL IS EXPECTED OVER THE ENTIRE COUNTY WARNING AREA
TONIGHT AND TUESDAY.

ONE TO TWO INCHES OF RAIN IS EXPECTED AS A SQUALL LINE MOVES FROM
WEST TO EAST ACROSS THE LOWER MISSISSIPPI RIVER VALLEY.
TORRENTIAL DOWNPOURS AND PONDING OF WATER ON ROADWAYS IS EXPECTED
 AS THIS LINE MOVES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS WILL BE NEEDED
LATE THIS EVENING THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Little Rock radar (KLZK), 172 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 6 tornado, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
November 18, 4:30 AM CST
Where
Bolivar County, Pace
Measured
55 kt (63 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.800, -90.867

A few windows were blown out of a jeep.

Flash Flood, Bolivar

When
November 18, 4:30 AM CST to 5:30 AM CST
Where
Bolivar County, Cleveland
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
33.796, -90.880 (the zone’s center; the record gives no point)

Heavy rains, between 3 and 4 inches, fell across Cleveland MS in one to two hours. This heavy rain flooded several streets with a few businesses having nearly one foot of water in them.

Thunderstorm Wind, Claiborne

When
November 18, 5:25 AM CST
Where
Claiborne County, Port Gibson
Measured
52 kt (60 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.967, -91.000

A few trees were blown down.

Thunderstorm Wind, Warren

When
November 18, 5:25 AM CST
Where
Warren County, Eagle Bend
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
32.517, -91.000

Minor roof damage occurred to two homes, a barn was destroyed and a few trees were blown down.

Tornado, Warren

When
November 18, 5:35 AM CST to 5:36 AM CST
Where
Warren County, 4 mi NW of Eagle Bend
Rating
F1
Path length
1 mi
Path width
150 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
32.550, -91.050

This weak tornado touched down along Highway 465 four miles northwest of Eagle Bend and downed a few trees as it moved to the northeast. At 536 CST, this tornado moved into Issaquena county.

Tornado, Issaquena

When
November 18, 5:36 AM CST to 5:44 AM CST
Where
Issaquena County, 11 mi SW of Valley Park
Rating
F1
Path length
4 mi
Path width
150 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
32.517, -91.000

This tornado moved into Issaquena county from Warren county at 536 CST. The tornado continued to move northeast while it snapped and uprooted numerous trees.

Tornado, Sharkey

When
November 18, 6:00 AM CST to 6:01 AM CST
Where
Sharkey County, Anguilla
Rating
F1
Path length
0.5 mi
Path width
150 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
32.967, -90.817

This brief tornado demolished a large storage shed and uprooted several trees.

Thunderstorm Wind, Yazoo

When
November 18, 6:45 AM CST
Where
Yazoo County, 2 mi S of Yazoo City
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.817, -90.417

Two trees were blown down.

Thunderstorm Wind, Madison

When
November 18, 6:55 AM CST
Where
Madison County, 4 mi E of Flora
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.550, -90.250

A few trees were blown down.

Thunderstorm Wind, Hinds

When
November 18, 7:00 AM CST
Where
Hinds County, Jackson
Measured
55 kt (63 mph) estimated sustained
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
32.333, -90.167

A few powerlines were blown down in northeast Jackson.

Thunderstorm Wind, Holmes

When
November 18, 7:15 AM CST
Where
Holmes County, Tchula
Measured
55 kt (63 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.183, -90.233

A few trees and powerlines were blown down.

Thunderstorm Wind, Madison

When
November 18, 7:30 AM CST
Where
Madison County, Ridgeland
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.433, -90.133

A few trees were blown down.

Thunderstorm Wind, Rankin

When
November 18, 8:14 AM CST
Where
Rankin County, 3 mi S of Thomasville
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.117, -90.017

A few trees were blown down.

Tornado, Simpson

When
November 18, 8:26 AM CST to 8:37 AM CST
Where
Simpson County, 5 mi SW of Magee
Rating
F1
Path length
10.5 mi
Path width
220 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
31.817, -89.800

A weak tornado touched down 5 miles southwest of Magee and moved northeast through the City. As the tornado moved through Magee, it tore part of the roof off of Magee Elementary School. Along the tornado path, numerous trees were snapped and uprooted along with minor roof damage to a few homes. This tornado was on the ground for 10.5 miles before it moved into Simpson county, 4 miles west of Cohay, at 837 CST.

Tornado, Smith

When
November 18, 8:37 AM CST to 8:50 AM CST
Where
Smith County, 4 mi W of Cohay
Rating
F1
Path length
13 mi
Path width
220 yd
Injuries
2 direct, 0 indirect
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
31.917, -89.667

This tornado moved into Smith county from Simpson county at 837 CST. This tornado continued to move northeast and along its path it snapped and downed numerous trees and caused minor damage to 18 homes. As the tornado passed just south of Raleigh MS, a mobile home was destroyed. The tornado dissipated 3 miles east northeast of Raleigh MS.

Thunderstorm Wind, Choctaw

When
November 18, 8:50 AM CST
Where
Choctaw County, 2 mi S of Weir
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -89.283

Several large branches were blown down.

Hail, Scott

When
November 18, 9:10 AM CST
Where
Scott County, Hillsboro
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -89.517

Thunderstorm Wind, Jasper

When
November 18, 9:20 AM CST
Where
Jasper County, Louin
Measured
55 kt (63 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.083, -89.233

A few trees and powerlines were blown down.

Thunderstorm Wind, Newton

When
November 18, 9:30 AM CST
Where
Newton County, Conehatta
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.450, -89.283

A few trees were blown down.

Thunderstorm Wind, Newton

When
November 18, 9:35 AM CST
Where
Newton County, Newton
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -89.167

A few trees were blown down.

Thunderstorm Wind, Neshoba

When
November 18, 9:40 AM CST
Where
Neshoba County, 6 mi SE of Neshoba
Measured
52 kt (60 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.550, -89.083

A few trees were blown down along the Neshoba and Newton county line.

Thunderstorm Wind, Newton

When
November 18, 9:40 AM CST
Where
Newton County, 4 mi E of Union
Measured
52 kt (60 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.567, -89.050

A few trees were blown down.

Thunderstorm Wind, Lamar

When
November 18, 10:00 AM CST
Where
Lamar County, Purvis
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.150, -89.417

A few trees were blown down on Baker Street.

Thunderstorm Wind, Kemper

When
November 18, 10:00 AM CST
Where
Kemper County, De Kalb
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -88.650

Two trees were blown down.

Thunderstorm Wind, Lauderdale

When
November 18, 10:05 AM CST
Where
Lauderdale County, Schamberville
Measured
55 kt (63 mph) estimated sustained
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.483, -88.867

Tin was blown off of a barn and large limbs were blown down.

Thunderstorm Wind, Kemper

When
November 18, 10:15 AM CST
Where
Kemper County, 8 mi S of De Kalb
Measured
58 kt (67 mph) estimated sustained
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
32.650, -88.650

Sixteen trees were blown down along highway 39.

Thunderstorm Wind, Lauderdale

When
November 18, 10:15 AM CST
Where
Lauderdale County, Collinsville
Measured
58 kt (67 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.500, -88.850

A roof was damaged on a house.

Tornado, Lauderdale

When
November 18, 10:15 AM CST to 10:16 AM CST
Where
Lauderdale County, 2 mi E of Meehan
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
32.333, -88.833

This weak tornado downed a few trees.

Thunderstorm Wind, Clarke

When
November 18, 10:30 AM CST
Where
Clarke County, 3 mi N of Quitman
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.100, -88.733

A few trees were blown down.

Thunderstorm Wind, Covington

When
November 18, 10:30 AM CST
Where
Covington County, Collins
Measured
52 kt (60 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.633, -89.550

A few trees were blown down in town.

Thunderstorm Wind, Noxubee

When
November 18, 10:30 AM CST
Where
Noxubee County, Shuqualak
Measured
58 kt (67 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.967, -88.583

A roof was damaged on a house.

Thunderstorm Wind, Lauderdale

When
November 18, 10:40 AM CST
Where
Lauderdale County, 2 mi N of Meridian
Measured
55 kt (63 mph) estimated sustained
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
32.400, -88.717

Minor roof damage occurred to a few homes.

Thunderstorm Wind, Jasper

When
November 18, 10:48 AM CST
Where
Jasper County, Rose Hill
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -89.000

Two trees were blown down.

Thunderstorm Wind, Jones

When
November 18, 11:00 AM CST
Where
Jones County, Countywide
Measured
55 kt (63 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
31.617, -89.183

Scattered powerlines were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336213, 5336597, 5336214, 5336601, 5336598, 5336599, 5336600, 5336504, 5336129, 5336210, 5336503, 5336209, 5336502, 5336126, 5336127, 5336595, 5336596, 5336501, 5336499, 5336500, 5336216, 5336217, 5336218, 5336496, 5336128, 5336130, 5336497, 5336498, 5336208, 5336215, 5336219, 5336207, 5336211, 5336212.